ICD-9 Diagnosis Code 969.71

Poisoning by caffeine

Diagnosis Code 969.71

ICD-9: 969.71
Short Description: Poisoning by caffeine
Long Description: Poisoning by caffeine
This is the 2014 version of the ICD-9-CM diagnosis code 969.71

Code Classification
  • Injury and poisoning
    • Poisoning by drugs, medicinals and biological substances (960-979)
      • 969 Poisoning by psychotropic agents

Information for Patients


Caffeine is a bitter substance found in coffee, tea, soft drinks, chocolate, kola nuts, and certain medicines. It has many effects on the body's metabolism, including stimulating the central nervous system. This can make you more alert and give you a boost of energy.

For most people, the amount of caffeine in two to four cups of coffee a day is not harmful. However, too much caffeine can cause problems. It can

  • Make you jittery and shaky
  • Make it hard to fall asleep or stay asleep
  • Cause headaches or dizziness
  • Make your heart beat faster or cause abnormal heart rhythms
  • Cause dehydration
  • Make you dependent on it so you need to take more of it. If you stop using caffeine, you could get withdrawal symptoms.

Some people are more sensitive to the effects of caffeine than others. They should limit their use of caffeine. So should pregnant and nursing women. Certain drugs and supplements may interact with caffeine. If you have questions about whether caffeine is safe for you, talk with your health care provider.

Food and Drug Administration

  • Caffeine in the diet
  • Caffeine overdose

[Read More]
Previous Code
Previous Code 969.70
Next Code
969.72 Next Code